U.S. doctors online nowAsk doctors free
Bradley, AR
A 36-year-old female asked:

I'm going on my 4th shot of depo-provera in oct ... i was bleeding just brown blood last week and this week it's bright red with stomach cramps ... is this normal being on depo-provera .... i say i use about 3 pads a day?

3 doctor answers6 doctors weighed in
Dr. Parul Krishnamurthy
Obstetrics and Gynecology 34 years experience
Yes: Even though having no period is usually the case with depot use, sometimes such bleeding can occur. Due to occasional failure of depot, i suggest a home pregnancy test. Also avoid using depot Provera (medroxyprogesterone) for longer than 2 years at a time and make sure your calcium and vit d intake is adequate, also engage in regular physical activity to prevent osteoporosis.
Dr. Lonna Larsh
Family Medicine 30 years experience
Go get your shot now: Yes, it's normal. I usually tell people to go in and get their shot early if they start bleeding toward the end of the 2nd month. It will stop your bleeding and increase the effectiveness.
Dr. Andrew Blazar
Obstetrics and Gynecology 62 years experience
Likely normal: Depo is a long acting hormone which often causes cycle changes. The most common pattern is missing periods and slight spotting in an unpredictable way. So..The greatest probability is that the hormone is the cause--but watch and see if it corrects itself in time. If not, an exam to see where the blood is coming from may be necessary.

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership
Last updated Jan 21, 2018

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.